Hail, Pine
- When
- June 18, 6:30 PM CST
- Where
- Pine County, 3 mi W of Pine City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.830, -93.042
The hail fell just east of Pokegama Lake.
Thunderstorms, some of which became severe, developed over central Minnesota during the late afternoon hours, lasting into the evening. The storms developed due to a shortwave trough of low pressure interacting with a warm front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms, some of which became severe, developed over central Minnesota during the late afternoon hours, lasting into the evening. The storms developed due to a shortwave trough of low pressure interacting with a warm front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 18, 5:00 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION...MESOSCALE UPDATE... NATIONAL WEATHER SERVICE DULUTH MN 600 PM CDT THU JUN 18 2009 .MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORM POTENTIAL IN EAST CENTRAL MINNESOTA AND NOTHWEST WISCONSIN... IT APPEARS THAT THE THREAT FOR ORGANIZED STRONG TO SEVERE THUNDERSTORMS WILL SLOWLY INCREASE IN AREAS FROM LAKE MILLE LACS TO HINCKLEY AND PINE CITY... AND EASTWARD ACROSS AT LEAST THE SOUTHERN PORTION OF NORTHWEST WISCONSIN THROUGH 9 PM. UPSTREAM SHORT WAVE TROF AXIS CONTINUES TO PROGRESS STEADILY EASTWARD ACROSS THE DAKOTAS LATE THIS AFTERNOON. AHEAD OF THIS FEATURE..SURFACE PRESSURE FALLS AND RATHER ROBUST INSOLATION HAS ALLOWED THE SURFACE WARM FRONT TO TRANSLATE NORTHWARD TO AN AXIS ROUGHLY FROM JUST NORTH OF ST CLOUD..EASTWARD TO THE HINCKLEY/PINE CITY AREA..AND THE SIREN/HAYWARD/PARK FALLS CORRIDOR. SEVERE STORMS/SUPERCELLS HAVE BEEN ONGOING FOR SEVERAL HOURS INVOF THE SFC WARM FRONT BETWEEN ALEXANDRIA AND LITTLE FALLS..AND THERE APPEARS TO BE AN INCREASING RISK OF THESE STORMS CONTINUING AN EASTWARD PROPAGATION ALONG OR JUST NORTH OF THE SFC WARM FRONT OVER THE NEXT SEVERAL HOURS AS ALL AVAILABLE SHORT RANGE GUIDANCE SUGGESTS A LOW LEVEL JET INCREASING INTO THE 30-40 KT RANGE AHEAD OF THIS ACTIVITY INTO THE WARM FRONTAL ZONE..WHICH WOULD SUPPORT INCREASING MESOSCALE ASCENT AND CONVECTIVE MAINTENANCE. ALTHOUGH SIGNIFICANT DESTABILIZATION HAS OCCURRED WITHIN THIS CORRIDOR OVER THE PAST 3-4 HOURS /MUCAPE INCREASING BY 800-1200 J/KG/..DEEP LAYER SHEAR REMAINS SOMEWHAT WEAK IN THE 30-35 KT RANGE. IN ADDITION..IT APPEARS THAT THE BOUNDARY LAYER MAY NOT BE QUITE AS DEEPLY MIXED IN THIS AREA..WITH THE MOST UNSTABLE PARCELS AROUND 2-3 KFT AGL. THUS..STORMS MAY REMAIN SLIGHTLY ELEVATED. NONETHELESS..IF STORMS CAN MANAGE TO WORK INTO THE SOUTHERN SECTIONS OF THE DULUTH CWA..AND GIVEN UPSTREAM OBSERVED SUPERCELLULAR STRUCTURES..2 INCH HAIL AND WINDS UP TO 65 MPH APPEAR WELL WITHIN THE RANGE OF POSSIBILITIES WITH THE STRONGEST UPDRAFTS. THE TORNADO POTENTIAL MAY BE LIMITED BY NEAR-SURFACE PARCELS STILL FIGHTING SUBSTANTIAL CIN..AND EVENTUAL EVOLUTION INTO MCS/MULTICELL MODE. HOWEVER..LOW LEVEL SHEAR WILL ALSO INCREASE SIGNIFICANTLY WITH THE ONSET OF THE LOW LEVEL JET..SO WE WILL BE MONITORING THIS CLOSELY. MILLER && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 300 PM CDT THU JUN 18 2009 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 300 PM CDT THU JUN 18 2009 ...RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...REMAINDER OF THIS AFTERNOON THROUGH TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF NORTHERN MINNESOTA AND NORTHWEST WISCONSIN THROUGH TONIGHT. AN APPROACHING DISTURBANCE IS EXPECTED TO RESULT IN INCREASING COVERAGE AND INTENSITY OF STORMS ACROSS MUCH OF CENTRAL AND WESTERN MINNESOTA BETWEEN 3 AND 8 PM THIS EVENING...AND SOME STORMS ARE LIKELY TO BE SEVERE. THE GREATEST RISK OF SEVERE STORMS WILL BE GENERALLY ALONG AND SOUTH OF THE HIGHWAY 2 CORRIDOR...INCLUDING THE ENTIRE BRAINERD LAKES REGION... THE INTERSTATE 35 CORRIDOR BETWEEN DULUTH AND THE TWIN CITIES... AND THE HAYWARD...PARK FALLS AND PHILLIPS AREAS. THUNDERSTORMS ARE EXPECTED TO EXPAND INTO A LARGER COMPLEX OF STORMS OVERNIGHT...AND MOVE EASTWARD ACROSS MUCH OF THE REGION BY DAYBREAK FRIDAY. THE PRIMARY THREATS WILL BE HAIL FROM QUARTER TO GOLF BALL SIZE AND DAMAGING THUNDERSTORM WINDS UP TO 70 MPH. HOWEVER... THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING A TORNADO OR TWO...ESPECIALLY WHERE STORMS INTERACT WITH BOUNDARIES LEFT OVER FROM OVERNIGHT THUNDERSTORMS AND THE SURFACE WARM FRONT IN CENTRAL MINNESOTA. THE GREATEST RISK OF TORNADOES IS EXPECTED LATER THIS EVENING IN THE BRAINERD LAKES AREA EASTWARD TO MOOSE LAKE AND HINCKLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL PERSIST INTO FRIDAY AND FRIDAY EVENING...WITH THE NEXT CHANCE FOR ORGANIZED THUNDERSTORMS FROM LATE SUNDAY INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT. LSZ121-140>148-191030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 300 PM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...REMAINDER OF THIS AFTERNOON THROUGH TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR THROUGH TONIGHT...WITH THE GREATEST COVERAGE OF STORMS EXPECTED OVERNIGHT TONIGHT. A FEW STRONG TO SEVERE STORMS ARE EXPECTED OVERNIGHT... CAPABLE OF PRODUCING STRONG GUSTY WINDS UP TO 50 KNOTS AND LOCALLY HIGHER WAVES...LARGE HAIL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE FRIDAY AND FRIDAY EVENING...AND AGAIN FROM SUNDAY NIGHT INTO TUESDAY. MILLER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 338 PM CDT THU JUN 18 2009 MNZ012-182130- NORTHERN COOK/NORTHERN LAKE- 338 PM CDT THU JUN 18 2009 ...STRONG THUNDERSTORM NEARING SEA GULL LAKE... AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHEASTERN LAKE COUNTY IN THE BOUNDARY WATERS CANOE AREA...MOVING NORTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... SEA GULL LAKE BY 415 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 417 PM CDT THU JUN 18 2009 MNZ012-182215- NORTHERN COOK/NORTHERN LAKE- 417 PM CDT THU JUN 18 2009 ...STRONG THUNDERSTORM NEAR SEA GULL LAKE... AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN LAKE COUNTY IN THE BOUNDARY WATERS CANOE AREA...MOVING NORTHEAST AT 9 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... GABIMICHIGAMI LAKE... LITTLE SAGANAGA LAKE... ALPINE LAKE... SEA GULL LAKE... SAGANAGA LAKE... CHEROKEE LAKE... LONG ISLAND LAKE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 420 PM CDT THU JUN 18 2009 MNZ019-020-037-WIZ001-182245- CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- INCLUDING THE CITIES OF...HIBBING...TWO HARBORS...DULUTH... CLOQUET...SUPERIOR 420 PM CDT THU JUN 18 2009 ...SHOWERS AND THUNDERSTORMS MOVING TOWARD THE TWIN PORTS... A CLUSTER OF SHOWERS AND THUNDERSTORMS WERE OVER WESTERN CARLTON COUNTY...NEAR AUTOMBA...WRIGHT...AND CROMWELL. THIS AREA WAS MOVING NORTHEAST...AND WILL AFFECT SAWYER...CLOQUET...BROOKSTON...THEN MOVE INTO THE TWIN PORTS BETWEEN 6 PM AND 7 PM. A PERIOD OF HEAVY RAIN...SMALL HAIL...LIGHTNING...AND GUSTY WINDS TO 35 MPH WILL BE POSSIBLE WITH THE STORMS. CONDITIONS ARE FAVORABLE FOR ADDITIONAL STORM DEVELOPMENT THIS AFTERNOON AND EVENING...AND THE THE STORMS MAY INTENSIFY. MELDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 635 PM CDT THU JUN 18 2009 MNZ011-190000- NORTH ST. LOUIS- 635 PM CDT THU JUN 18 2009 ...STRONG THUNDERSTORM OVER VOYAGEURS NATIONAL PARK... AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EASTERN VOYAGEURS NATIONAL PARK...MOVING NORTH AT 12 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... VOYAGEURS NATIONAL PARK AND RAINY LAKE THROUGH 7 PM. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 644 PM CDT THU JUN 18 2009 MNZ038-WIZ006-190045- BURNETT-PINE- 644 PM CDT THU JUN 18 2009 ...THUNDERSTORMS MOVING INTO PINE AND BURNETT COUNTIES... AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS MOVING EAST INTO WESTERN PINE COUNTY. THE STRONGEST STORM...WITH A HISTORY OF ONE INCH HAIL AND 50 MPH WINDS...WAS ABOUT 25 MILES WEST OF PINE CITY. THIS STORM WILL AFFECT PINE CITY...BEROUN...AND HENRIETTE BETWEEN 715 PM AND 745 PM. THE STRONGER STORM MAY BE PRECEDED BY OTHER WEAKER STORMS. IF THE STORM MAINTAINS ITS STRENGTH...WARNINGS MAY BE ISSUED. MELDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 713 PM CDT THU JUN 18 2009 MNZ033-034-190030- CROW WING-SOUTH CASS- 713 PM CDT THU JUN 18 2009 ...STRONG THUNDERSTORMS RAPIDLY DEVELOPING SOUTHWEST OF BRAINERD... AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING STRONG THUNDERSTORM 26 MILES SOUTHWEST OF BRAINERD...BETWEEN CLARISSA... MOTLEY AND RANDALL. THIS STORM WAS MOVING NORTHEAST AT APPROXIMATELY 20 MPH. THIS STORM IS EXPECTED TO CONTINUE TO INCREASE IN STRENGTH OVER THE NEXT 30 MINUTES...AND IS LIKELY TO AFFECT THE SOUTHERN PORTIONS OF CASS AND CROW WING COUNTIES BY 730 PM...INCLUDING MUCH OF THE BRAINERD LAKES AREA. PEOPLE OUTDOORS OR ON AREA LAKES SHOULD BE PREPARED TO IMMEDIATELY SEEK SHELTER AND BE PREPARED FOR POSSIBLE SEVERE THUNDERSTORM WARNINGS. DANGEROUS LIGHTNING...HAIL AND STRONG WINDS ARE POSSIBLE. MILLER
The Minneapolis radar (KMPX), 117 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
3 hail. Local standard time, as filed.
The hail fell just east of Pokegama Lake.
The hail fell for five minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180829, 180831, 180832.